Utah, 2006Flash Flood in Utah, September 8, 2006
September 8, 2006 · NWS SLC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 8, 1:30 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 1:30 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT FRI SEP 8 2006
.SYNOPSIS...UPPER LOW OVER SOUTHWEST WYOMING WILL CONTINUE TO MOVE
OUT OF THE STATE THROUGH THIS EVENING. ANOTHER WEAK UPPER LOW WILL
CROSS THE AREA SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE
STATE ON SUNDAY.
&&
.DISCUSSION...UPPER LOW CONTINUES TO TRACK NORTHEAST INTO WYOMING.
THE ASSOCIATED VORTICITY LOBE WITH THIS FEATURE CONTINUES TO AFFECT
SOUTHWEST WYOMING...THE NORTHERN WASATCH MOUNTAINS AND THE UINTAH
MOUNTAINS. THIS TROUGH WILL SHIFT EAST TONIGHT AS A WEAK SHORT WAVE
RIDGE BUILDS IN FROM THE WEST. SECONDARY WEAKER SHORT WAVE THAT
WAS OVER NORTHEAST NEVADA THIS MORNING IS NOW BEGINNING TO MERGE
WITH TAIL END OF EJECTING LOW OVER NORTHWEST UTAH AND SOUTHEAST
IDAHO. CONVECTION HAS COMMENCED AND WILL MOVE SLOWLY ACROSS MAINLY
NORTHERN UTAH THIS AFTERNOON AND EVENING. OVER THE SOUTHWESTERN
PORTION OF THE STATE SKIES WERE MOSTLY CLEAR THIS MORNING AND
AFTERNOON HEATING IS SPAWNING CONVECTION OVER THE SOUTHERN MOUNTAINS.
PRECIPITABLE WATER VALUES OF AROUND 3/4 OF AN INCH ARE THE NORM
STATEWIDE. THIS IS MORE THAN SUFFICIENT FOR ISOLATED THUNDERSTORMS TO
REMAIN OVER THE SOUTHERN MOUNTAINS THROUGH THIS EVENING.
AS MENTIONED THIS MORNING...ON SATELLITE WATER VAPOR IMAGE A
WEAK FEATURE CONTINUES TO TRACK EASTWARD ACROSS SOUTHERN NEVADA.
THIS FEATURE COULD ENHANCE CONVECTION ACROSS THE SOUTH LATER THIS
AFTERNOON AND HAVE RAISED POPS A BIT OVER THE SOUTHWEST MAINLY OVER
THE MOUNTAINS.
SHORTWAVE RIDGE AXIS WILL BE OVER WESTERN UTAH BY NOON TOMORROW AS
DEVELOPING UPSTREAM TROUGH PUSHES INTO THE PACIFIC NORTHWEST. LEADING
CLOUD EDGE OF THIS TROUGH IS JUST NOW PUSHING ONTO THE PACIFIC
NORTHWEST COAST. MOST ENERGY FROM THIS SYSTEM WILL REMAIN WELL NORTH
OF THE FORECAST AREA...HOWEVER IT WILL PUSH ANOTHER WEAK SHORTWAVE
THROUGH UTAH TOMORROW AFTERNOON. RIDGE WILL BEGIN TO DOMINATE ON
SUNDAY PUSHING THE REMAINDER OF MOISTURE AND CONVECTION TO THE
EASTER HALF OF THE STATE. RIDGE WILL THEN STRENGTHEN OVER THE WESTERN
STATES AND PUT UTAH UNDER A MUCH DRIER NORTHWEST FLOW FOR MONDAY
AND TUESDAY.
THE RIDGE WILL THEN STRENGTHEN OVER THE EASTERN PACIFIC AND ALLOW A
WEAK TROUGH TO DRIFT INTO THE NORTHERN ROCKIES WEDNESDAY AND DEVELOP
INTO A DECENT LOOKING LOW BY THURSDAY. THIS SYSTEM WILL PUSH A WEAK
COOL BOUNDARY INTO NORTHERN UTAH THURSDAY WHICH SHOULD LOWER
TEMPERATURES A FEW DEGREES OVER THE NORTHERN HALF OF THE STATE. MUCH
STRONGER COLD BOUNDARY PUSHES INTO THE STATE FRIDAY AND WILL LOWER
TEMPERATURES A FEW DEGREES MORE STATEWIDE. NOT A LOT OF MOISTURE
WITH THURSDAY FRONT BUT A GOOD SLUG OF MOISTURE EXPECTED FRIDAY FOR
MAINLY THE NORTHERN TWO-THIRDS OF THE STATE FOR AN INCREASING
CHANCE FOR PRECIPITATION.
&&
.AVIATION...CONVECTION HAS STARTED TO FIRE UP OVER NORTHERN UTAH
THIS AFTERNOON AND THESE WILL OCCASIONALLY AFFECT APPROACH ROUTES TO
SLC THROUGH THIS EVENING. THUNDERSTORMS HAVE A 10 PERCENT CHANCE
OF MOVING ACROSS THE SLC TERMINAL THROUGH 23Z...WITH THE CHANCE
INCREASING TO 30 PERCENT BETWEEN 23Z TO 03Z. A LAKE BREEZE IS STILL
EXPECTED TO DEVELOP THIS AFTERNOON...BUT IT WILL BE LIGHT...WITH
ERRATIC WINDS AND STRONGER GUSTS NEAR THUNDERSTORMS. DRAINAGE WINDS
MAY DEVELOP EARLIER THAN NORMAL AT SLC AS SURFACE HIGH MAY
STRENGTHEN EAST OF THE AREA.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC.....YOUNG
AVIATION...CHENG
Hazardous weather outlook, Sep 8, 7:00 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT FRI SEP 8 2006
UTZ001>008-015-WYZ021-091400-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
800 AM MDT FRI SEP 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THE
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND...MAINLY IN THE
HIGHER TERRAIN. A WARMING TREND IS EXPECTED TO BEGIN ON SATURDAY.
MAINLY DRY WEATHER IS FORECAST EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ009>014-016>021-091400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
800 AM MDT FRI SEP 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND MUCH OF EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AND CONTINUE
INTO TONIGHT. SOME STORMS WILL HAVE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. MOST ACTIVITY WILL BE OVER EASTERN UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARMER AND DRIER CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO
EARLY NEXT WEEK. ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS THE
HIGHER TERRAIN FOR THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
YOUNG
Flash Flood, Garfield
- When
- September 8, 4:05 PM MST to 6:05 PM MST
- Where
- Garfield County, 15 mi SE of Escalante
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.855, -111.443 (the zone’s center; the record gives no point)
Large flash flood along the Escalante River and headwaters entering Lake Powell. Hydro gauges show Deer Creek and Boulder Creek gauges increasing from near 0 cfs to 2000-3000 cfs within minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, September 8, 2006$19,000 · 1 in hail · 3 events
- Hail in Wisconsin, September 8, 20061 in hail · 7 events
- Marine Thunderstorm Winds in Lake Huron, September 8, 20062 events
- Hail and Damaging Wind in Kentucky, September 8, 200650 kt wind · 2 events
- Hail in Minnesota, September 8, 20060.75 in hail · 1 event
- Cold in California, September 8, 20061 event
- Damaging Wind in Arizona, September 8, 200668 kt wind · 1 event
- Damaging Wind in Michigan, September 8, 2006$1,000 · 50 kt wind · 1 event
- Hail in New Mexico, September 8, 20061 in hail · 1 event
- Marine Hail in Lake Michigan, September 8, 20060.75 in hail · 1 event
- Damaging Wind in Wisconsin, September 8, 200652 kt wind · 1 event
- Hail in Iowa, September 8, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533302.